|Switching Combivir to Truvada
Feb 12, 2005
First let me say thank you for the efforts on everyone's part that make this site possible. I am now 50, white female and was diagnosed one year ago (Feb 2004) and started immediately on a regimen of Combivir/Sustiva. I have been totally compliant since I started taking my meds. My initial CD4 count at the time I started meds was 205/22% and a VL of 26,461. My first set of follow up labs were at 4 weeks after the start of meds with VL reported as undetectable (<75/log <1.9) and has remained undetectable to date. I have never missed a dose, setting an alarm to remind me twice daily to take meds. My CD4 has shown a very slow gradual increase from 205/22% on 2/3/2004 to 267/21% on 3/28/2004; 286/28% on 6/28/2004 and 300/27% on 9/28/2004. My most recent test of 1/28/2005 showed a drop in my CD4 back to 205/26% with considerable abnormalities in my RBC indices. My doctor feels the AZT component of the Combivir is most likely responsible for these changes and is switching me to Truvada, continuing on the Sustiva. My WBCs have been low from the start a year ago, but are even lower now. The reportings were 2590 in 2/2004, 3130 in 3/2004, 3390 in 6/2004, 3030 in 9/2004 and now at 2460 in 1/2005. My 1/2005 RBC shows abrnormalities in RBC at 3.03 (it was 4.76 a year ago), Hgb at 12.8, HCT at 36.7, MCV at 121.1, MCH at 42.2 with slight anisocytosis, moderate macrocytosis and occasional polychromasia. Perhaps I'm overreacting but my anxiety levels have soared since I got these results, all I do is cry and have repeated panic attacks. I hope my questions are not foolish. Would taking meds to stimulate production of RBCs and WBCs be appropriate or helpful to boost my numbers or are my CBC numbers not alarming enough to worry at this point? Would a rise in my WBC likely result in a rise in my CD4 count as well? Am I at risk for resistance or mutations by changing from the Combivir to Truvada so soon? Should the Truvada/Sustiva be as effective as the Combivir/Sustiva combo? I am reading mixed opinions on the Truvada, some saying it should be taken with food to maximize biovailability of the Viread component, others saying it can be taken without regard to food. If it would be expected to be as effective without food, it would allow for once daily dosing at bedtime with the Sustiva, but I want to do what will give me the best result, not what is most convenient. Does Truvada have a relatively long half life as Sustiva, or is it critical to take it at precisely the same time every day. I usually take the Sustiva at 11pm, but occasionally I will delay it 1-2 hours if I've had a late meal, but I'm never off schedule more than that. I'm sorry to ask so many questions, but I am so frightened I am desperate for answers. I hope I have provided enough information for you to be able to give me an answer.
Response from Dr. Sherer
I agree with your doctor's suggestion, and I'm not at all worried about the blood lab values that you provided.
Be careful not to let all these numbers overwhelm you. They are important for your health...but they are not the same thing as your health. Its great to keep a careful record of them, as you are doing. It's equally important to put them in a drawer and forget about them for a while and enjoy a weekend with people you care for. Sure, HIV is not easy, things can go wrong, as your fear...but so is the rest of our lives. We could get hit by a bus tomorrow.
I find that people often are terribly ashamed of having HIV, and try to live a squeeky clean life with all the right numbers, as a way to compensate. You didn't do anything wrong to get this virus, and you don't have to be perfect in order to have a good response to ART.
Back to your situation: I'm not worried about the latest CD4 cell count, because the percent did not change significantly from the last value, and both the number and percent are useful for examining trends. Sometimes the absolute numbers bounces around more than the percent, scaring people without it meaning anything. So you have to get a somewhat tough skin when you have HIV in order not to over-react to each number.
AZT does affect the bone marrow, and the substitution of tenfovir and emtricitabine (also called FTC)in the combination pill called Truvada is a reasonable alternative to combivir (AZT + 3TC). Also, it will allow you to take all of your medications once daily at the same time, so it may be easier for you.
Your WBCs do not concern me, these numbers are common in HIV and they do not represent a threat to you.
So...take a deep breath, I think you're doing great. The one place to put all of the nervous energy that having HIV causes is, as you are doing, in being regular with taking your pills. That's enough. That and seeing your doctor regularly are the best you can do. Meanwhile, don't forget the whole point, give yourself a break and enjoy this life every once in a while.
And take up all these questions with your doctor, without apology. They are making you into a good patient.
Viread missed 7 days
passing resistant virus pospos
- Flu Symptoms After Receiving Oral Sex Worried I Have HIV
- Itchy Scrotum After Sex With Stripper Sign Of HIV AIDS
- Thrush After Happy Ending Worried I Have HIV
- Vomiting After Unprotected Oral Sex Without Ejaculation Worried I Have HIV
- White Tongue After Oral Sex Worried I Have HIV
- Does Gonorrhea Cause Cervical Cancer?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.